Flood, Corson
- When
- August 24, 12:15 PM MST to August 25, 11:00 PM MST
- Where
- Corson County, 2.37 mi NW of Little Eagle to 1.69 mi NE of Little Eagle
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 45.690, -100.860
7 feet. Some agricultural land and pastureland were flooded as a result.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy rains caused the Grand River near Little Eagle to quickly rise to above the flood stage of 15 feet to 20.7 feet. Some agricultural land and pastureland were flooded as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 24, 10:34 AM MST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1234 PM CDT SUN AUG 24 2014 .UPDATE... SEE THE UPDATED AVIATION DISCUSSION BELOW. BREEZY WEST TO SOUTHWEST WINDS ARE EXPECTED THROUGH THE DAY WITH PARTLY TO MOSTLY SUNNY SKIES. HIGHS WILL BE MOSTLY IN THE 70S. CURRENT FORECAST IS ON TRACK. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH TUESDAY PRECIPITATION HAS EXITED THE CWA AND HAVE ADJUSTED POPS ACCORDINGLY. ONLY SLIGHT CHANCES EXIST NOW FOR THE FAR EASTERN CWA UP THROUGH SUNRISE. ALSO HAVE INSERTED PATCHY FOG AS SOME LOW CLOUDS AND SCT LOW VSBYS HAVE FORMED IN THE WAKE OF THE CLOUDS ASSOCIATED WITH THE MCS. MADE SOME ADJUSTMENTS TO HYDRO PRODUCTS AS WELL AND THIS IS DISCUSSED IN THE HYDROLOGY SECTION BELOW. CONDITIONS WILL DRY OUT TODAY AS SFC LOW MOVES NORTH OF THE AREA AND DRY AIR ALOFT OVERTAKES THE REGION. AT THE SFC THOUGH...DEWPOINTS WILL STILL REMAIN FAIRLY HIGH FOR EASTERN PORTIONS OF THE AREA. SFC HIGH PRESSURE BEGINS BUILDING INTO THE REGION ON MONDAY AND HAVE REMOVED POPS FOR THE SOUTHERN CWA. THE WEATHER LOOKS RATHER TRANQUIL MONDAY AND MONDAY NIGHT WITH THE SFC HIGH MOVING OVERHEAD. LOW TEMPS MONDAY NIGHT A BIT ON THE COOL SIDE AS WELL WITH NORTHERN AREAS DROPPING INTO THE 40S. ALSO TRIMMED BACK POPS A BIT ON TUESDAY AND CONFINED THEM TO WESTERN AND SOUTHERN PORTIONS OF THE CWA WITH THE DRY SFC HIGH STILL IN PLACE. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY BEYOND WEDNESDAY...THE EXTENDED FORECAST CAN BE CHARACTERIZED AS A LOW CONFIDENCE FORECAST PERIOD. AFTER A COUPLE SHORTWAVES MARCH ACROSS A MID-LEVEL BAROCLINIC ZONE TUESDAY NIGHT AND WEDNESDAY...PRECIPITATION CHANCES REALLY DROP OFF SUBSTANTIALLY WHILE THE REGION DEALS WITH THE COMPLEXITIES OF A POTENTIAL SEVERAL DAY PERIOD OF SPLIT-FLOW OVER THE REGION. COOLER THAN CLIMO NORMS STILL LOOKS PROBABLE FOR WEDNESDAY...CWA-WIDE. THEN LOW LEVEL WAA STARTS TO SET UP ON THURSDAY ACROSS THE WESTERN ZONES...SPREADING EASTWARD FRIDAY INTO SATURDAY. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH THE PERIOD. GUSTY WESTERLY WINDS WILL PERSIST THROUGH THE AFTERNOON HOURS...BEFORE DECREASING TO AROUND 10 KTS OVERNIGHT. THE ONLY OTHER MINOR CONCERN MAY BE SOME CU THAT DEVELOPS ACROSS NORTHERN SOUTH DAKOTA THIS AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TMT LONG TERM...DORN AVIATION...SERR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 450 AM CDT SUN AUG 24 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 450 AM CDT SUN AUG 24 2014 /350 AM MDT SUN AUG 24 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1022 AM CDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 4 W FAULKTON 45.03N 99.21W
08/24/2014 M2.45 INCH FAULK SD PUBLIC
RAINFALL TOTAL FROM SATURDAY
&&
EVENT NUMBER ABR1400667
VIPONDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 12 S MURDO 43.72N 100.71W
08/24/2014 M2.65 INCH JONES SD COCORAHS
RAINFALL TOTAL FROM SATURDAY
&&
EVENT NUMBER ABR1400668
VIPONDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1137 AM CDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN IPSWICH 45.44N 99.03W
08/23/2014 M3.29 INCH EDMUNDS SD CO-OP OBSERVER
TOTAL RAINFALL FROM SATURDAY
&&
EVENT NUMBER ABR1400669
VIPONDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1221 PM CDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 3 NW CRAVEN CORNER 45.48N 98.97W
08/23/2014 EDMUNDS SD NWS STORM SURVEY
LOSS OF ROOF AND SIDING TO HOME... DAMAGE TO AN
OUTBUILDING AND GRAIN BINS
&&
EVENT NUMBER ABR1400670
VIPONDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1223 PM CDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 3 NW CRAVEN CORNER 45.48N 98.97W
08/23/2014 EDMUNDS SD NWS STORM SURVEY
PARTIAL LOSS OF ROOF AND SIDING TO HOME... DAMAGE TO AN
OUTBUILDING AND GRAIN BINS
&&
CORRECTED REMARKS
EVENT NUMBER ABR1400670
VIPONDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 PM CDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TORNADO 7 W CRESBARD 45.17N 99.09W
08/23/2014 FAULK SD TRAINED SPOTTER
2.5 MILES WEST OF HWY 45 ON HWY 20.
0630 PM TORNADO 3 NW CRAVEN CORNER 45.48N 98.97W
08/23/2014 EDMUNDS SD NWS STORM SURVEY
PARTIAL LOSS OF ROOF AND SIDING TO HOME... DAMAGE TO AN
OUTBUILDING AND GRAIN BINS
0800 PM HEAVY RAIN IPSWICH 45.44N 99.03W
08/23/2014 M3.29 INCH EDMUNDS SD CO-OP OBSERVER
TOTAL RAINFALL FROM SATURDAY
0823 PM HEAVY RAIN 12 SE HOSMER 45.46N 99.30W
08/23/2014 M2.94 INCH EDMUNDS SD CO-OP OBSERVER
0908 PM FLASH FLOOD 7 N IPSWICH 45.55N 99.03W
08/23/2014 EDMUNDS SD EMERGENCY MNGR
3 TO 4 INCHES OF WATER RUNNING OVER COUNTY ROAD 13
NORTH OF IPSWICH.
0917 PM HEAVY RAIN LEOLA 45.72N 98.94W
08/23/2014 M3.94 INCH MCPHERSON SD CO-OP OBSERVER
0959 PM HEAVY RAIN TIMBER LAKE 45.43N 101.07W
08/23/2014 M3.23 INCH DEWEY SD CO-OP OBSERVER
1106 PM HEAVY RAIN IPSWICH 45.44N 99.03W
08/23/2014 M3.29 INCH EDMUNDS SD CO-OP OBSERVER
1146 PM FLASH FLOOD ABERDEEN 45.47N 98.48W
08/23/2014 BROWN SD NWS EMPLOYEE
NWS EMPLOYEE REPORTS SEVERAL ROADS IN ABERDEEN
UNDERWATER.
1147 PM FLASH FLOOD ABERDEEN 45.47N 98.48W
08/23/2014 BROWN SD LAW ENFORCEMENT
CAR STRANDED IN FLOOD WATERS BEHIND TACO BELL. 2.73
INCHES OF RAIN THUS FAR.
1200 AM FLASH FLOOD ABERDEEN 45.47N 98.48W
08/24/2014 BROWN SD FIRE DEPT/RESCUE
CAR RESCUES ONGOING IN ABERDEEN DUE TO FLASH FLOODING
1220 AM FLASH FLOOD ABERDEEN 45.47N 98.48W
08/24/2014 BROWN SD NWS EMPLOYEE
STRANDED VEHICLE NEAR 1500 BLOCK OF SOUTH LAWSON ST
0204 AM HEAVY RAIN ABERDEEN 45.47N 98.48W
08/24/2014 M2.86 INCH BROWN SD ASOS
TOTAL RAINFALL FROM SATURDAY MORNING TO EARLY SUNDAY
MORNING
0630 AM HEAVY RAIN WESTPORT 45.65N 98.50W
08/24/2014 M2.20 INCH BROWN SD CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN 1 SE ABERDEEN 45.45N 98.46W
08/24/2014 M4.37 INCH BROWN SD PUBLIC
STORM TOTAL RAINFALL FROM SATURDAY TO EARLY SUNDAY
0700 AM HEAVY RAIN 3 ESE ABERDEEN 45.45N 98.42W
08/24/2014 M3.52 INCH BROWN SD NWS OFFICE
STORM TOTAL RAINFALL MEASURED AT NWS OFFICE
0700 AM HEAVY RAIN 10 SE ROSCOE 45.35N 99.19W
08/24/2014 M4.37 INCH EDMUNDS SD COCORAHS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN 1 NNE ABERDEEN 45.48N 98.47W
08/24/2014 M2.11 INCH BROWN SD COCORAHS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN 8 SW FREDERICK 45.75N 98.63W
08/24/2014 M2.46 INCH BROWN SD COCORAHS
24 HOUR RAINFALL TOTAL
0800 AM HEAVY RAIN 7 WNW HECLA 45.92N 98.29W
08/24/2014 M2.67 INCH BROWN SD COCORAHS
24 HOUR RAINFALL TOTAL
0900 AM HEAVY RAIN 12 S MURDO 43.72N 100.71W
08/24/2014 M2.65 INCH JONES SD COCORAHS
RAINFALL TOTAL FROM SATURDAY
1000 AM HEAVY RAIN 4 W FAULKTON 45.03N 99.21W
08/24/2014 M2.45 INCH FAULK SD PUBLIC
RAINFALL TOTAL FROM SATURDAY
&&
EVENT NUMBER ABR1400649 ABR1400670 ABR1400669 ABR1400650 ABR1400651
ABR1400652 ABR1400653 ABR1400654 ABR1400655 ABR1400656 ABR1400657
ABR1400658 ABR1400659 ABR1400662 ABR1400660 ABR1400661 ABR1400663
ABR1400664 ABR1400665 ABR1400666 ABR1400668 ABR1400667
VIPONDThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541380.